Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 243, NWS Quad Cities, IA

July 27, 20085 counties in Iowa; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 27, 2008, 6:24 PM CDT for 5 counties in Iowa; Clark County, Scotland County, Missouri. It was in force for 66 min. 18 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2008, 6:24 PM CDT (23:24 UTC)
Expired
Jul 27, 2008, 7:30 PM CDT
In force
66 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

Counties Henry County, IA, Jefferson County, IA, Keokuk County, IA, Lee County, IA, Van Buren County, IA, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 160 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 6:37 PM CDTTSTM WND DMGBirmingham, IANUMEROUS TREES AND POWER LINES DOWN. POWER OUT. DELAYED REPORT.
Jul 27, 6:37 PM CDTTSTM WND DMGFairfield, IAROOF BLOWN OFF A HOUSE AT 1103 CODY CIRCLE. TIME ESTIMATED.
Jul 27, 6:45 PM CDTTSTM WND DMGKeosauqua, IANUMEROUS TREES AND POWER LINES DOWN. POWER OUT. DELAYED REPORT.
Jul 27, 6:50 PM CDTTSTM WND DMGBonaparte, IANUMEROUS TREES AND POWER LINES DOWN. POWER OUT. DELAYED REPORT.
Jul 27, 6:51 PM CDTTSTM WND GST 503 Nne Keosauqua, IAESTIMATED WIND GUST OF 50 MPH.
Jul 27, 6:52 PM CDTTSTM WND DMG3 Nne Keosauqua, IASEVERAL TREE LIMBS DOWN. UNKNOWN SIZE.
Jul 27, 6:55 PM CDTTSTM WND DMGBonaparte, IATREES AND POWER LINES DOWN. POWER OUT ACROSS MOST OF THE EASTERN HALF OF VAN BUREN COUNTY. TIME ESTIMATED.
Jul 27, 6:55 PM CDTTSTM WND DMGFarmington, IANUMEROUS TREES AND POWER LINES DOWN. POWER OUT. DELAYED REPORT.
Jul 27, 7:00 PM CDTTSTM WND DMG2 Nne Charlie Heath Mem, MOTWO TREES WERE BLOWN DOWN ON HIGHWAY V. TIME ESTIMATED.
Jul 27, 7:00 PM CDTTSTM WND DMG5 Sw Farmington, MOTREE SNAPPED OFF AT THE GROUND. DIAMETER OF TREE 14 INCHES.
Jul 27, 7:00 PM CDTTSTM WND DMGFarmington, IATREES AND POWER LINES DOWN. ONE TREE FELL ON A HOUSE AT 519 N. 2ND STREET. ONE TREE FELL ON A CAR ON WASHINGTON STREET. ADDITIONAL TREE DAMAGE WAS REPORTED AT PEARL AND 4TH STREETS. TIME ESTIMATED.
Jul 27, 7:02 PM CDTTSTM WND DMG2 S Arbela, MOLEAVES BEING STRIPPED OFF TREES FROM HIGH WINDS.
Jul 27, 7:04 PM CDTTSTM WND DMGMemphis, MONUMEROUS BRANCHES NEARLY 3 INCHES IN DIAMTER DOWN. WIND ESTIMATED AT 60-70 MPH. POWER OUT IN THE CITY OF MEMPHIS. RAINFALL OF OVER AN INCH IN 30 MINUTES.
Jul 27, 7:05 PM CDTTSTM WND DMGCroton, IATREES AND POWER LINES DOWN. TIME ESTIMATED.
Jul 27, 7:10 PM CDTTSTM WND DMG6 S Fairfield, IANUMEROUS TREES DOWN. ESTIMATED WIND GUST 60 MPH.
Jul 27, 7:10 PM CDTTSTM WND DMGFairfield, IAMANY BRANCHES DOWN.
Jul 27, 7:10 PM CDTTSTM WND DMGSouth Gorin, MOMANY TREE LIMBS AND POWER LINES DOWN. POWER OUT. RAINFALL OF 2 INCHES IN ONE HOUR.
Jul 27, 7:15 PM CDTTSTM WND DMG5 Nw Croton, IANUMEROUS TREES AND BRANCHES DOWN BLOCKING STREETS. POWER OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 17 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 2:29 PM CDTSevere Thunderstorm WatchSPC8 hr
Jul 27, 5:27 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 272324
SVRDVN
IAC087-101-107-111-177-MOC045-199-280030-
/O.NEW.KDVN.SV.W.0243.080727T2324Z-080728T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
624 PM CDT SUN JUL 27 2008

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLARK COUNTY IN NORTHEAST MISSOURI...
  SCOTLAND COUNTY IN NORTHEAST MISSOURI...
  SOUTHWESTERN HENRY COUNTY IN SOUTHEAST IOWA...
  JEFFERSON COUNTY IN SOUTHEAST IOWA...
  SOUTHEASTERN KEOKUK COUNTY IN SOUTHEAST IOWA...
  WESTERN LEE COUNTY IN SOUTHEAST IOWA...
  VAN BUREN COUNTY IN SOUTHEAST IOWA...

* UNTIL 730 PM CDT.

* AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED APPROXIMATELY NEAR BATAVIA...OR
  9 MILES WEST OF FAIRFIELD...AND MOVING SOUTHEAST AT 32 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LIBERTYVILLE AROUND 630 PM CDT...
  DOUDS/LEANDO AROUND 640 PM CDT...
  BIRMINGHAM AROUND 645 PM CDT...
  STOCKPORT AROUND 655 PM CDT...
  KEOSAUQUA AROUND 700 PM CDT...
  BENTONSPORT/VERNON AROUND 705 PM CDT...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4060 9235 4060 9220 4116 9219 4117 9195
      4066 9135 4040 9168 4032 9233
TIME...MOT...LOC 2324Z 318DEG 28KT 4098 9212

$$

NICHOLS
2 follow-up statements
000 
WWUS53 KDVN 272354
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
652 PM CDT SUN JUL 27 2008

IAC087-101-107-111-177-MOC045-199-280030-
/O.CON.KDVN.SV.W.0243.000000T0000Z-080728T0030Z/
LEE IA-VAN BUREN IA-JEFFERSON IA-HENRY IA-KEOKUK IA-CLARK MO-
SCOTLAND MO-
652 PM CDT SUN JUL 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SCOTLAND...NORTHERN CLARK...SOUTHEASTERN KEOKUK...SOUTHWESTERN
HENRY...JEFFERSON...VAN BUREN AND WESTERN LEE COUNTIES...

AT 650 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE 
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE 
LOCATED APPROXIMATELY FROM NEAR NEAR FAIRFIELD TO MILTON...MOVING 
SOUTHEAST AT 32 MPH.  THIS LINE HAS PRODUCED WINDS IN EXCESS OF 50
MPH WITH REPORTS OF TREE LIMBS DOWN IN THE PAST 30 MINUTES.

THE SEVERE THUNDERSTORMS WILL BE NEAR...
  UTICA...KEOSAUQUA AIRPORT AND KEOSAUQUA AROUND 700 PM CDT...
  BENTONSPORT/VERNON AROUND 705 PM CDT...
  BONAPARTE AROUND 710 PM CDT...
  FARMINGTON AND INDIAN LAKE PARK AROUND 720 PM CDT...
  SHIMEK STATE FOREST...PRIMROSE AND ANSON AROUND 725 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR EASTERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY MORNING FOR WEST CENTRAL
ILLINOIS AND NORTHEAST MISSOURI.

LAT...LON 4060 9235 4060 9220 4116 9219 4117 9195
      4066 9135 4040 9168 4032 9233
TIME...MOT...LOC 2352Z 318DEG 28KT 4082 9193

$$

NICHOLS
000 
WWUS53 KDVN 280021
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
721 PM CDT SUN JUL 27 2008

IAC087-101-107-111-177-MOC045-199-280031-
/O.EXP.KDVN.SV.W.0243.000000T0000Z-080728T0030Z/
LEE IA-VAN BUREN IA-JEFFERSON IA-HENRY IA-KEOKUK IA-CLARK MO-
SCOTLAND MO-
722 PM CDT SUN JUL 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR SCOTLAND...NORTHERN CLARK...
SOUTHEASTERN KEOKUK...SOUTHWESTERN HENRY...JEFFERSON...VAN BUREN AND
WESTERN LEE COUNTIES EXPIRES AT 730 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR EASTERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY MORNING FOR WEST CENTRAL 
ILLINOIS AND NORTHEAST MISSOURI.  GUSTY WINDS AND HEAVY RAINFALL 
ARE STILL POSSIBLE FOR THE HOUR.

LAT...LON 4060 9235 4060 9220 4116 9219 4117 9195
      4066 9135 4040 9168 4032 9233
TIME...MOT...LOC 0021Z 318DEG 28KT 4065 9173

$$

NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:45 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 27, 2:45 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT SUN JUL 27 2008

.SYNOPSIS...
WILL BE CONCISE AS STRONG TO POSSIBLY SEVERE MCS TO ARRIVE LATE PM
AS SPC IN PROCESS OF ISSUING WATCH.  NOWCAST TOOLS SHOW MODERATE TO
STRONG MCS TO IMPACT AREA...ESPECIALLY SW 2/3 TO 3/4 CWA WITH HEAVY
RAIN AND SOME SEVERE RISK SW SECTIONS.  SYSTEM MAY CONTINUE INTO
MONDAY AM DUE TO COOL POOL AND BACK-BUILDING.

SHORT TERM...TONIGHT AND MONDAY...
LOCAL TOOLS AND TECHNIQUES SUGGEST FORWARDING PROPAGATING MCS WITH
SOME BOWING SEGMENTS AND POSSIBLE ASYMMETRICAL VORTEX WITH HIGHEST
QPF +/- 40 MILES EITHER SIDE OF A VINTON TO MACOMB LINE.  RAIN TOTALS
1/2 UP TO 3 PLUS INCH AMOUNTS EXPECTED MOST/ALL CWA WITH RISK OF
FLASH FLOODING LATE EVENING TO PASS TO EVENING SHIFT TO CONSIDER
ALONG HEAVY RAIN AXIS. LOW TO MODERATE END SEVERE RISK WITH MAIN RISK
STRONG TO DAMAGING WINDS OF 60 TO POSSIBLY UP TO 80 MPH POSSIBLE
ALONG AND SW OF AFOREMENTIONED HEAVY RAIN AXIS. MONDAY...HIGHS MAY
NEED LOWERING WITH CLOUDS AND BACK-BUILDING A CONCERN. IF BACK-
BUILDING AND COOL POOL INTERACTION OCCURS...6 PLUS INCH AMOUNTS
POSSIBLE WITH SYSTEM.  ..NICHOLS..

&&

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...
CONFIDENCE HIGHER THAT WE WILL SEE AN ACTIVE PATTERN THROUGH MID
WEEK WITH PERIODIC MCS ACTIVITY. RAINFALL WILL BE ENHANCED
TUESDAY-WEDNESDAY TIME FRAME WITH MOISTURE FROM REMNANTS OF DOLLY
SPREADING NORTHEAST INTO THE REGION. SURFACE DEWPOINTS WILL ALSO
RISE WELL INTO THE 70S FOR A VERY MUGGY COUPLE OF DAYS. PRECIPITABLE
WATERS ARE FORECAST TO EXCEED 2.3 INCHES AND OPERATIONAL MODELS HINT
THAT POTENTIAL EXISTS FOR EXTREMELY HEAVY RAINFALL AND FLASH
FLOODING SOMEWHERE IN OUR REGION. EXACT AREA OF THE REGION AND HOW
IT MAY IMPACT THE DVN CWA STILL NOT RESOLVED AND THIS WILL HAVE TO
BE MONITORED. ANY PREVIOUS MCS EVENTS THAT SATURATE THE GROUND PRIOR
TO THE ARRIVAL OF TROPICAL MOISTURE WOULD INCREASE DRAMATICALLY THE
FLOODING POTENTIAL. THEN CONFIDENCE LOWERS AGAIN LATER IN THE WEEK
WITH RESPECT TO TIMING OF ANY SHORT WAVES IN THE NORTHWEST FLOW
ALOFT.

NEXT WEEKEND...12Z ECMWF/GFS DEEPENS IMPRESSIVE UPPER TROUGH FROM
THE GREAT LAKES TO THE MID-SOUTH. 850 MB TEMPERATURES DROP TO ABOUT
12C OVER OUR REGION FOR ANOTHER SHOT OF COOLER AIR AND LOWER
HUMIDITIES. USING 12Z MEX GUIDANCE BUT EVEN THESE TEMPERATURES MAY
BE TOO HIGH DEPENDING UPON CLOUD COVER. OF COURSE THIS DOMINATE
NORTHWEST FLOW IS THE PATTERN WE HAVE SEEN ALL SUMMER AND SEE NO
REASON TO DISCOUNT IT. IN FACT TELECONNECTIONS SUGGEST THIS PATTERN
WILL REMAIN PERSISTENT WELL INTO AUGUST.   ..HAASE..

&&

.AVIATION...
VFR CONDITIONS TO GIVE WAY TO MVR TO IFR CONDITIONS BETWEEN 23Z AND
08Z WITH PERIODS OF +TSRA/+SHRA WITH LARGE MCS SYSTEM. PREDOMINATE
MVR TO LOCALLY IFR TO CONTINUE INTO MORNING DUE TO CIGS 1-4K AGL WITH
SCATTERED LINGERING TSRA/SHRA.  PARTIAL CLEARING AND VFR INTO
AFTERNOON WITH NEXT MCS IMPACTING TERMINALS LATE PM.  ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS/HAASE
Hazardous weather outlook, Jul 27, 4:32 AM CDT, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
432 AM CDT SUN JUL 27 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-280945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
432 AM CDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF THE
OUTLOOK AREA TODAY AND TONIGHT. WIDELY SCATTERED THUNDERSTORMS
ARE EXPECTED TO MOVE INTO THE AREA THIS MORNING. THESE ARE NOT
EXPECTED TO BE SEVERE...BUT MAY PRODUCE HEAVY DOWNPOURS.

ONE OR MORE THUNDERSTORM COMPLEXES WILL MOVE ACROSS THE AREA THIS
AFTERNOON AND OVERNIGHT. THE GREATEST RISK OF SEVERE WEATHER WILL
BE WEST OF THE MISSISSIPPI RIVER. THE MAIN THREAT WILL BE DAMAGING
WIND AND HEAVY RAINFALL...WITH A LESSER RISK OF LARGE HAIL. LOCAL
RAINFALL AMOUNTS AS HIGH AS 1 TO 2 INCHES WILL BE POSSIBLE. THIS
MAY LEAD TO FLASH FLOODING WHERE MULTIPLE STORMS MOVE OVER THE
SAME LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH WEDNESDAY...AND
AGAIN ON SATURDAY. IT IS TOO SOON TO DETERMINE IF THESE STORMS MIGHT
PRODUCE SEVERE WEATHER. MONDAY THERE IS A CHANCE OF HEAVY
RAINFALL AS A CLUSTER OF STORMS MOVES ACROSS THE OUTLOOK AREA.
THIS WILL CREATE A RISK OF LOCALIZED FLOODING WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

SHEETS/LE

In the hours before

Special weather statement, Jul 27, 3:25 PM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 PM CDT SUN JUL 27 2008

IAZ040-041-051-052-063-064-076-077-272300-
BENTON IA-BUCHANAN IA-DELAWARE IA-IOWA IA-JOHNSON IA-KEOKUK IA-LINN IA-
WASHINGTON IA-
325 PM CDT SUN JUL 27 2008

...THUNDERSTORMS TO ARRIVE BETWEEN 4 AND 6 PM...

A DEVELOPING AREA OF THUNDERSTORMS IN CENTRAL IOWA WILL MOVE SOUTHEAST
PRODUCING PERIODS OF HEAVY RAIN...GUSTY WINDS UP TO 45 MPH AND POSSIBLY
SOME PEA SIZE HAIL.  RAIN AMOUNTS OF UP TO A HALF INCH ARE POSSIBLE WITH
LOCALLY ONE INCH AMOUNTS IN THE STRONGER STORMS.  SIGNIFICANT PONDING OF
WATER MAY ALSO OCCUR FROM RAINFALL RATES OF UP TO 2 INCHES AN HOUR.

NICHOLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:48 PM CDTSevere Thunderstorm WarningDVNIowa, Jefferson, Johnson, Keokuk, Washington27 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.